Inadvertent vitreous staining with trypan blue during cataract surgery in an eye with pseudoexfoliation syndrome. On the first postoperative day, a blue fundal glow was seen at slitlamp examination (A), which disappeared completely by 10 days after surgery (B).
Customize your JAMA Network experience by selecting one or more topics from the list below.
Kheirkhah A, Nazari R, Roohipour R. Inadvertent Vitreous Staining With Trypan Blue in Pseudoexfoliation Syndrome. Arch Ophthalmol. 2010;128(10):1372–1373. doi:10.1001/archophthalmol.2010.236
Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010
Trypan blue is commonly used for anterior capsular staining during cataract surgery. Although this technique is safe,1 vitreous staining with trypan blue during cataract surgery has been reported in patients with history of trauma.2- 4 Here we report a case of vitreous staining with this dye during phacoemulsification in an eye with pseudoexfoliation syndrome without clinically noticeable zonulysis.
A 73-year-old woman had reduced vision in the right eye with no history of trauma. The visual acuity was light perception, and slitlamp examination showed a mature white cataract in the right eye and the presence of pseudoexfoliation syndrome in both eyes with no clinical signs of phacodonesis or iridodonesis.
The patient underwent cataract surgery. After creating a clear corneal incision, trypan blue at a concentration of 1 mg/mL was applied on the anterior capsule beneath an air bubble. After 15 seconds, the dye was irrigated and the anterior chamber was filled with viscoelastic material. Continuous curvilinear capsulorrhexis was then performed and the nucleus was removed by phacoemulsification. No evidence of zonulysis was noted during the surgery. At completion of nucleus fragments removal, the red reflex was absent and a dull blue glow was noticed instead. Intraoperative indirect ophthalmoscopy failed to allow visualization of the fundus. Surgery was completed with implantation of a foldable intraocular lens in the bag.
On the first postoperative day, uncorrected visual acuity was 20/50 with normal intraocular pressure. The relative afferent pupillary defect could not be evaluated owing to sluggish pupillary reaction in both eyes. Slitlamp examination showed mild corneal edema, absence of significant anterior chamber inflammatory reaction, and presence of a blue fundal glow (Figure, A). Indirect ophthalmoscopy revealed only an intense bluish hue with no visible details of fundus; however, B-scan echography results were unremarkable. The blue hue gradually decreased and after 10 days it disappeared completely (Figure, B). At that time, the patient's uncorrected visual acuity was 20/20; slitlamp examination results were normal and fundus examination showed normal macula and retina. No complication was noted during 6 months of follow-up.
Inadvertent staining of the vitreous with trypan blue during cataract surgery has been reported before.2- 4 In all 3 reported cases, a history of trauma was present and compromised zonular integrity due to trauma was assumed to be the cause of this phenomenon. In our case, although there was no clinical evidence of phacodonesis or iridodonesis, the compromised zonular apparatus due to pseudoexfoliation syndrome probably allowed the percolation of trypan blue into the vitreous.
In the previously reported cases, the dye disappeared from the vitreous within 1 week.3,4 In our case, even though the vitreous staining was so intense that fundus examination was not possible, the trypan blue disappeared from the vitreous within 10 days. Temporary retinal toxic effects have been shown in an eye with inadvertent vitreous staining with 0.06% trypan blue4 and in a rabbit study using a 0.2% concentration5; however, in our case, staining with a 0.1% concentration did not show any clinically abnormal retinal finding after 10 days. Additional diagnostic evaluation is needed to clarify the damage caused by this staining.
Based on our case, it is advised to be more cautious in using trypan blue in patients with pseudoexfoliation syndrome even if there is no significant clinical zonulysis. In these cases, extra measures may be taken, such as premixing trypan blue with viscoelastic material,3,6 to prevent vitreous staining.
Correspondence: Dr Kheirkhah, Farabi Eye Hospital, Qazvin Square, South Kargar Street, Tehran, Iran (email@example.com).
Financial Disclosure: None reported.